Most doctors will tell you that you should never stop an anti depressant without weaning yourself from it first, the mood swings alone can be enough to drive you back to a depressive/manic episode. As for phsyical effects: these can be noted with many drugs that interact with the mind in the way Cymbalta does. My main side effects were dizziness, headache, mild hallucinations, and sensitivity to light.
If you have taken ambien for more than a week, then you need to wean yourself off this medication. Not doing so could result in withdrawal symptoms just as severe as those who are going through valium, percocet, or even heroin addiction. I know this to be true because it is happening to ME right now. I took ambien for approx. SIX YEARS under the same doctor's orders. When I, MYSELF, told him I was tired of the side effects, and wanted to try using Melatonin instead, he said that sounded fine. Then, I SPECIFICALLY ASK, "Should I gradually taper off the Ambien or can I just stop?" and as you can probably surmise, he said I could just stop.
That was the worst advice I have ever been given by any doctor, and I love my doctor.
For the first five days everything went great-I needed only 1 mg. of Melatonin to help me sleep. I could be awakened easily if need be, and go right back to sleep if I wanted, and then when I woke up for the next day, I felt well rested but not dopey headed. When taking the Ambien, I remembered NOTHING ten minutes afer taking it, although I might not have fallen asleep for up to 20-40 minutes, so I would have conversations with my family and remember nothing about them. Occasionally, I would fall asleep on the couch and my husband would try to get me to come to bed. Usually he could elicit no response from me because ambien darn near puts you in a coma!
Even my doctor told me that his own Mother took it once and he didn't know it, and he thouht she had had a stroke! On another occasion, she had driven a car.
SO, on the fifth day, about mid-morning, suddenly I started feeling very strange....the feeling is almost impossible to understand. I guess the best way to put it is, if you have ever experienced depression, it was the worst possible depression I have ever felt in my life-but even worse. All at once, this feeling of utter Despair, the worst kind of grief, came over me..it must be what HELL feels like is the only thing I can think of. At first, I didn't understand what was happening to me -I couldn't think-and then I became, well, to put it anxious would be an understatement, and I was sobbing, BUCKETS, uncontrollably. I got the shakes, I began sweating, my hands were twitching, and I knew if I didn't call someone, I was going to hurt myself -that's how bad it felt. I HAD to make it stop and didn't know how, and it wasn't showing any signs of letting up.
I called my doctor's office, where you can NEVER get to the doctor or even a nurse directly. You have to leave a message and if the person taking the message thinks it's important, THEN they may connect you directly to the nurses line-I told this woman I was pretty sure I was in ambien withdrawl (somehow I had the where-with-all to figure out what had change in terms of my medications, and look up "ambien withdrawl" and lo and behold, I had every symptom except seizure), and told her I was "SCARILY DEPRESSED"...the way I described it t her, I did everything BUT say the word "suicidal" because if I had used that word all I would have gotten was "you need to go to the psych ER" and I knew that wouldn't help this at all. The point here-don't wait to hear from your doctor to fix this or you will go through hell for much longer!
Then, seconds later, my daughter called, and she could hear in my voice that something was very, very wrong...she talked me dawn to a calmer state, asked me if I had any valium, which I did as I keep a short supply of a low dose as once in a while I have panic attacks (THIS WAS A THOUSAND TIMES WORSE), had me take one, and just kept talking to me on her cell phone-the next thing I knew, she was in my livingroom. She didn't even tell me she was coming-she just did. The point here? Family support-them being there for you, believing that it's NOT YOU making you act this way, and helping you through it is so important.
Now, to wean, you actually need to go back on it for about 5-7 days if you've been off for more than five days, and you've taken it more than a couple of weeks. It will still take most of those days to feel back to yourself again, but each day will be easier. This week of returning to the medication to get your brain chemicals stabilized I am referring to as"Week 1", whether it's a full week or not.
Once you've done that, your body will be back at it's normal levels. After you're back to square one, taper like so (the "weeks" can be 5-7 days; the worse your withdrawal, the longer I, personally, was told to do it:
Week 2. Alternate taking 1 full pill and 1/2 pill every other day
Week 3. Take 1/2 pill every day
Week 4 Take 1/2 pill every other day
This may seem like a a long, arduous process, but it sure beats the withdrawal that I am STILL experiencing because I am on day three of week one...it's morning so I still have some ambien in my system from last night, but it will wear off and the withdrawal from stopping the meds all at once eight days ago will return by mid-late afternoon.
By the way, I am NOT a doctor-this weaning process is what I was given after my doctor realized he screwed up, but after what I've been through and will probably go through for at least the next few days, I'm erring on the side of EXTREME caution.
Good luck to all of you!
So I would recommend that if you are having issues with brain shocks. It might not help but I know I was willing to try anything and SaMe is what did it for me.
Not even the neurologest thought this could happen until I showed him the studies. This is the best kept secret in medicine.
I cannot tell you that this has been hell. The reasearch that I have found has recomended a 4 month taper, and I am still having the worst side effects.
Please don't start on this, and if you are be very carful with the taper. Find the reasearch, and work with a MD you can trust.
After reading about the withdrawal problems, I'm so scared.
I was thinking to taper off by cutting to 3/4 tablet for several weeks, and then to 1/2 tablet for several weeks, then to 1/4 tablet.
Does anyone have any suggestions or help???
I found this site by searching for "withdrawal symptoms of Ambien" and can relate to many of the experiences that have been posted here, albeit not as extreme.
I was on Ambien for about a month, and started to build up a tolerance for it. Then I simply cut down on the dosage by half for 2 days, then completely went cold turkey.
I'm on my 4th day and the withdrawal symptoms are terrible - but I know that it's because of the drug, not me.
My symptoms so far include insomnia (falling asleep and staying asleep), nightmares and night terrors, general sense of not feeling like myself, almost a dazed/foggy feel during waking hours, little appetite, slight weight loss, slight dizziness, slight depression, horrifying images and thoughts coming and going through my mind (as in monsters or grotesque evil figures - always having to do with the eyes and teeth), racing mind, and feeling of being "on the edge."
Anyway, I did a lot of searching online and found this that I'm currently going to undertake to deal with the withdrawal of Ambien.
I just hope I am able to shake off this horrific drug and return to my normal self.
***edited by moderator*** web addresses not allowed
I found them in February after I cut my Ambien in 1/2 from 10 mg to 5 and had HORRIFIC side effects. They helped me with a taper program, and lots of encouragement.
It is a HUGELY hard thing to do. My doctor wanted to ADD meds when I wanted to get off this.
At all costs, get OFF the Ambien!
One thing that GREATLY helped me was Natural Calm, a magnesium supplement. HUGE help.
Good luck & God bless!